Background The optimal duration of oral anticoagulation in patients with idiopathic venous thromboembolism is uncertain. Testing of d-dimer levels may play a role in the assessment of the need for prolonged anticoagulation. Methods We performed d-dimer testing 1 month after the discontinuation of anticoagulation in patients with a first unprovoked proximal deep-vein thrombosis or pulmonary embolism who had received a vitamin K antagonist for at least 3 months. Patients with a normal d-dimer level did not resume anticoagulation, whereas those with an abnormal d-dimer level were randomly assigned either to resume or to discontinue treatment. The study outcome was the composite of recurrent venous thromboembolism and major bleeding during an average follow-up of 1.4 years. Results The d-dimer assay was abnormal in 223 of 608 patients (36.7%). A total of 18 events occurred among the 120 patients who stopped anticoagulation (15.0%), as compared with 3 events among the 103 patients who resumed anticoagulation (2.9%), for an adjusted hazard ratio of 4.26 (95% confidence interval [CI], 1.23 to 14.6; P = 0.02). Thromboembolism recurred in 24 of 385 patients with a normal d-dimer level (6.2%). Among patients who stopped anticoagulation, the adjusted hazard ratio for recurrent thromboembolism among those with an abnormal d-dimer level, as compared with those with a normal d-dimer level, was 2.27 (95% CI, 1.15 to 4.46; P = 0.02). Conclusions Patients with an abnormal d-dimer level 1 month after the discontinuation of anticoagulation have a significant incidence of recurrent venous thromboembolism, which is reduced by the resumption of anticoagulation. The optimal course of anticoagulation in patients with a normal d-dimer level has not been clearly established.

D-dimer testing to determine the duration of anticoagulant therapy

2006

Abstract

Background The optimal duration of oral anticoagulation in patients with idiopathic venous thromboembolism is uncertain. Testing of d-dimer levels may play a role in the assessment of the need for prolonged anticoagulation. Methods We performed d-dimer testing 1 month after the discontinuation of anticoagulation in patients with a first unprovoked proximal deep-vein thrombosis or pulmonary embolism who had received a vitamin K antagonist for at least 3 months. Patients with a normal d-dimer level did not resume anticoagulation, whereas those with an abnormal d-dimer level were randomly assigned either to resume or to discontinue treatment. The study outcome was the composite of recurrent venous thromboembolism and major bleeding during an average follow-up of 1.4 years. Results The d-dimer assay was abnormal in 223 of 608 patients (36.7%). A total of 18 events occurred among the 120 patients who stopped anticoagulation (15.0%), as compared with 3 events among the 103 patients who resumed anticoagulation (2.9%), for an adjusted hazard ratio of 4.26 (95% confidence interval [CI], 1.23 to 14.6; P = 0.02). Thromboembolism recurred in 24 of 385 patients with a normal d-dimer level (6.2%). Among patients who stopped anticoagulation, the adjusted hazard ratio for recurrent thromboembolism among those with an abnormal d-dimer level, as compared with those with a normal d-dimer level, was 2.27 (95% CI, 1.15 to 4.46; P = 0.02). Conclusions Patients with an abnormal d-dimer level 1 month after the discontinuation of anticoagulation have a significant incidence of recurrent venous thromboembolism, which is reduced by the resumption of anticoagulation. The optimal course of anticoagulation in patients with a normal d-dimer level has not been clearly established.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/1682383
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 485
social impact